Alert archive / Tennessee / Special Weather Statements in 2020

Special Weather Statement, NWS Memphis, TN

March 12, 2020Obion County, Weakley County, Tennessee

NWS Memphis, TN issued this special weather statement at Mar 12, 2020, 10:10 PM CDT for Obion County, Weakley County, Tennessee. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2020, 10:10 PM CDT (03:10 UTC)
Expired
Mar 12, 2020, 11:00 PM CDT
In force
50 min
Issued by
NWS Memphis, TN

Counties Obion County, TN, Weakley County, TN

The radar

The Paducah radar (KPAH), 82 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 3.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2020-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2020-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
291 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

437 
WWUS84 KMEG 130310
SPSMEG

Special Weather Statement
National Weather Service Memphis TN
1010 PM CDT Thu Mar 12 2020
 
TNZ002-003-130400-
Weakley TN-Obion TN-
1010 PM CDT Thu Mar 12 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1100 PM CDT
FOR...

Weakley County in western Tennessee...
Northeastern Obion County in western Tennessee...

At 1010 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Union City, moving
east at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Weakley and northeastern Obion Counties should monitor this
storm closely.

LAT...LON 3613 8854 3638 8938 3651 8921 3650 8852
TIME...MOT...LOC 0310Z 289DEG 29KT 3647 8905 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at Mar 12, 9:21 PM CDT, 49 minutes earlier.

Area forecast discussion, Mar 12, 9:21 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
921 PM CDT Thu Mar 12 2020

.DISCUSSION...

Current radar depicts non-severe convection across portions of
northern Mississippi with scattered showers elsewhere. The latest
surface analysis has a cold front draped across southern Illinois
extending southwest through southeast Missouri and northern
Arkansas. Despite a favorable environment, capping has limited
storm development across the Mid-South. Will continue to hold onto
the Tornado Watch as the frontal boundary has yet to move through
the area. No major changes were made to the forecast besides
massaging PoPs based on radar trends.

17

&&

PREV DISCUSSION... /issued 331 PM CDT Thu Mar 12 2020/

DISCUSSION...Surface analysis this afternoon places a surface low
near the Lake of the Ozarks. A warm front extends across Southeast
Missouri, into Western Kentucky and into Middle and East
Tennessee. A trailing cold front extends southwest into Eastern
Oklahoma and into the Red River Valley of Texas. Regional WSR-
88D radar trends indicate the showers and thunderstorms that
developed along and just ahead of the warm front have since moved
north and east of the area. As of 3 PM CDT, temperatures across
the Mid-South are in the 70s across many locations.

Short term models including Convective Model Allowing solutions
(CAMs) indicate the aforementioned cold front will drop southeast
into the Mid-South tonight. Showers and thunderstorms are expected
to develop over Southwest/South Central Missouri and West Central
Arkansas and begin to push through portions of East and Northeast
Arkansas, and the Missouri Bootheel early this evening then
gradually spread southeast towards the I-40 corridor by mid to
late evening, then into North Mississippi by early Friday morning.
These thunderstorms will have the potential to become severe
with damaging winds, large hail, and a few tornadoes. The
convective activity may start as supercellular storms and then
could gradually form into a line. Confidence is not as high for
severe thunderstorm potential during the overnight hours in
Northeast Mississippi where instability may be weakening
substantially by then. This will continue to be monitored
throughout the evening.

Short term models indicate this front will move down towards the
I-20 corridor in Central Mississippi then briefly stall out before
returning back north as a warm front back across the Mid-South on
Saturday. This will bring continued rain chances into Saturday
with the front moving back south again by Sunday.

Long term models indicate this boundary will move north yet once
again across the Mid-South for early to middle of next week with
additional showers and thunderstorm chances expected through much
of the long term forecast. Heavy rainfall potential will remain a
concern across the Mid-South through next week as total rainfall
amounts could potentially average between 3-8 inches into next
week.

CJC

&&

.AVIATION...
/00Z TAFs/

MVFR ceilings will likely prevail through later tonight. The main
story is a frontal system thats expected to move through within
the next couple hours while thunderstorms continue to develop.
While the the front move through, a line of storms will move
southeast, and eventually move out of the area later tonight.
Behind the front, conditions will likely improve but winds will
begin to gust by 08Z at MEM. VFR conditions are expected by early
morning.

SGW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 12, 3:49 PM CDT, 6 hours 21 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
349 PM CDT Thu Mar 12 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-132300-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
349 PM CDT Thu Mar 12 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is an enhanced risk for severe thunderstorms across
Northeast Arkansas, the Missouri Bootheel, and Northwest
Tennessee. A slight risk for severe thunderstorms extends along
the I-40 corridor, and a marginal risk for severe thunderstorms
across the remainder of the Mid-South.

Damaging winds, large hail, and a few tornadoes will be possible.
The greatest threat for severe thunderstorms will be north of the
I-40 corridor this evening then spreading southeast through the
remainder of the Mid-South late this evening into the overnight
hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Multiple rounds of heavy rainfall over the next several days may
result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight across the
Mid-South.

In the hours before

Special weather statement, Mar 12, 5:57 PM CDT, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Memphis TN
557 PM CDT Thu Mar 12 2020

ARZ018-026-122345-
Greene AR-Craighead AR-
557 PM CDT Thu Mar 12 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 PM CDT
FOR...

Southwestern Greene County in eastern Arkansas...
Central Craighead County in eastern Arkansas...

At 556 PM CDT...a thunderstorm producing penny to nickel size hail
and winds 45 to 55 mph was located over Lake Charles State Park,
moving southeast at 40 mph.

Dangerous cloud to ground lightning is also possible with this
thunderstorm.

People in southwestern Greene and central Craighead Counties should
monitor this storm closely.

LAT...LON 3588 9087 3592 9087 3593 9086 3596 9086
      3598 9084 3599 9086 3602 9084 3604 9084
      3606 9082 3597 9048 3570 9069 3570 9070
      3586 9103 3588 9103
TIME...MOT...LOC 2256Z 295DEG 36KT 3603 9116
Special weather statement, Mar 12, 7:16 PM CDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Memphis TN
716 PM CDT Thu Mar 12 2020

MOZ113-130100-
Dunklin MO-
716 PM CDT Thu Mar 12 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 800 PM CDT
FOR...

Northeastern Dunklin County in southeastern Missouri...

At 716 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Harviell, or near
Poplar Bluff, moving east at 40 mph.

Dangerous cloud to ground lightning is also possible with this
thunderstorm.

People in northeastern Dunklin County should monitor this storm
closely.

LAT...LON 3663 8996 3655 8995 3653 8996 3648 8996
      3654 9021 3655 9020 3655 9019 3657 9018
      3659 9019 3661 9016 3661 9017 3662 9015
      3663 9015
TIME...MOT...LOC 0016Z 286DEG 36KT 3668 9038
Special weather statement, Mar 12, 9:28 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Memphis TN
928 PM CDT Thu Mar 12 2020

TNZ001-002-130315-
Lake TN-Obion TN-
928 PM CDT Thu Mar 12 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1015 PM CDT
FOR...

Northeastern Lake County in western Tennessee...
Obion County in western Tennessee...

At 928 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Marston, or near
Portageville, moving east at 35 mph.

People in northeastern Lake and Obion Counties should monitor this
storm closely.

LAT...LON 3650 8883 3648 8882 3641 8882 3641 8885
      3639 8888 3641 8895 3620 8896 3620 8915
      3635 8952 3638 8951 3643 8955 3646 8952
      3648 8952 3650 8954 3650 8949 3647 8949
      3646 8947 3650 8942 3651 8930
TIME...MOT...LOC 0228Z 291DEG 33KT 3649 8961
Special weather statement, Mar 12, 9:38 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Memphis TN
938 PM CDT Thu Mar 12 2020

ARZ058-MSZ010-011-020-130330-
Phillips AR-Coahoma MS-Tallahatchie MS-Quitman MS-
938 PM CDT Thu Mar 12 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1030 PM CDT
FOR...

Southwestern Phillips County in eastern Arkansas...
Southern Coahoma County in northwestern Mississippi...
Northwestern Tallahatchie County in northwestern Mississippi...
Southwestern Quitman County in northwestern Mississippi...

At 938 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Crumrod, or 10
miles east of White River National Wildlife Refuge, moving east at 40
mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Phillips...southern Coahoma...northwestern
Tallahatchie and southwestern Quitman Counties should monitor this
storm closely.

LAT...LON 3424 9099 3427 9027 3400 9028 3403 9066
      3412 9066 3412 9099
TIME...MOT...LOC 0238Z 271DEG 34KT 3416 9090
Special weather statement, Mar 12, 10:10 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
1010 PM CDT Thu Mar 12 2020

TNZ002-003-130400-
Weakley TN-Obion TN-
1010 PM CDT Thu Mar 12 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1100 PM CDT
FOR...

Weakley County in western Tennessee...
Northeastern Obion County in western Tennessee...

At 1010 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Union City, moving
east at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Weakley and northeastern Obion Counties should monitor this
storm closely.

LAT...LON 3613 8854 3638 8938 3651 8921 3650 8852
TIME...MOT...LOC 0310Z 289DEG 29KT 3647 8905

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 9:38 PM CDTSpecial Weather StatementMEGCoahoma, Quitman52 min
Mar 12, 11:29 PM CDTSpecial Weather StatementMEGDeSoto46 min
Mar 13, 12:01 AM CDTSpecial Weather StatementMEGBenton, Marshall, Tate44 min
Mar 13, 11:59 AM CDTRiver Flood WarningMEGTunica45 days
Mar 12, 9:28 PM CDTSpecial Weather StatementMEGObion47 min
Mar 12, 10:50 PM CDTSpecial Weather StatementMEGCrittenden40 min
Mar 12, 7:16 PM CDTSpecial Weather StatementMEGButler44 min

Nearby

Special Weather Statements in Tennessee, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.